Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 36, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Sep 17, 2022, 7:25 PM CDT for Montgomery County, Page County, Iowa. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2022, 7:25 PM CDT (00:25 UTC)
- Expired
- Sep 17, 2022, 8:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Montgomery County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 7:30 PM CDT | HAIL 1 | 4 Se Red Oak, IA | |
| Sep 17, 7:42 PM CDT | HAIL 1.75 | 3 Sw Stanton, IA | |
| Sep 17, 7:43 PM CDT | HAIL 1.75 | 3 S Stanton, IA | |
| Sep 17, 7:45 PM CDT | HAIL 2.5 | Stanton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 5:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1942 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 12.6
The text
As transmitted.
746
WFUS53 KOAX 180025
TOROAX
IAC137-145-180115-
/O.NEW.KOAX.TO.W.0036.220918T0025Z-220918T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
725 PM CDT Sat Sep 17 2022
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Southeastern Montgomery County in southwestern Iowa...
Northeastern Page County in southwestern Iowa...
* Until 815 PM CDT.
* At 725 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles south of Red Oak, moving east at 25 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Stanton around 740 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Villisca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4089 9526 4095 9527 4106 9493 4089 9493
TIME...MOT...LOC 0025Z 256DEG 23KT 4094 9521
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
BLB4 follow-up statements
799
WWUS53 KOAX 180039
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
739 PM CDT Sat Sep 17 2022
IAC137-145-180115-
/O.CON.KOAX.TO.W.0036.000000T0000Z-220918T0115Z/
Montgomery IA-Page IA-
739 PM CDT Sat Sep 17 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN MONTGOMERY AND NORTHEASTERN PAGE COUNTIES...
At 738 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Stanton, or 7 miles south of Red
Oak, moving east at 20 mph. A second area of rotation capable of
producing a tornado was located 2 miles southwest of Stanton, also
moving east at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Stanton and Villisca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4089 9526 4095 9527 4106 9493 4089 9493
TIME...MOT...LOC 0038Z 262DEG 16KT 4091 9519
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
BLB787
WWUS53 KOAX 180047
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
747 PM CDT Sat Sep 17 2022
IAC137-145-180115-
/O.CON.KOAX.TO.W.0036.000000T0000Z-220918T0115Z/
Montgomery IA-Page IA-
747 PM CDT Sat Sep 17 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN MONTGOMERY AND NORTHEASTERN PAGE COUNTIES...
At 747 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles south of Stanton, or 8 miles southeast of Red
Oak, moving east at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Villisca, Stanton, Hacklebarney Woods County Park and Viking Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4089 9517 4096 9516 4102 9493 4089 9493
TIME...MOT...LOC 0047Z 256DEG 23KT 4092 9512
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
BLB093
WWUS53 KOAX 180059
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
759 PM CDT Sat Sep 17 2022
IAC145-180108-
/O.CAN.KOAX.TO.W.0036.000000T0000Z-220918T0115Z/
Page IA-
759 PM CDT Sat Sep 17 2022
...THE TORNADO WARNING FOR NORTHEASTERN PAGE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Iowa.
LAT...LON 4090 9508 4097 9507 4100 9493 4090 9493
TIME...MOT...LOC 0058Z 263DEG 26KT 4093 9500
$$
IAC137-180115-
/O.CON.KOAX.TO.W.0036.000000T0000Z-220918T0115Z/
Montgomery IA-
759 PM CDT Sat Sep 17 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN MONTGOMERY COUNTY...
At 758 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Villisca, or 13 miles southeast of Red Oak, moving
east at 30 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Villisca, Viking Lake State Park and Hacklebarney Woods County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4090 9508 4097 9507 4100 9493 4090 9493
TIME...MOT...LOC 0058Z 263DEG 26KT 4093 9500
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
BLB869
WWUS53 KOAX 180111
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
811 PM CDT Sat Sep 17 2022
IAC137-180120-
/O.EXP.KOAX.TO.W.0036.000000T0000Z-220918T0115Z/
Montgomery IA-
811 PM CDT Sat Sep 17 2022
...THE TORNADO WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY WILL EXPIRE
AT 815 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for Adams County.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Iowa.
LAT...LON 4090 9508 4097 9507 4100 9493 4090 9493
TIME...MOT...LOC 0110Z 256DEG 23KT 4095 9490
$$
BLBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Sep 17, 6:07 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 17, 6:07 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 607 PM CDT Sat Sep 17 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 306 PM CDT Sat Sep 17 2022 The main forecast challenge is the chance of severe thunderstorms in southeast Nebraska and western Iowa. Weak surface front/trough is extending north from a surface low in north central Kansas to northeast Nebraska. Models indicate that this surface low is expected to move into southeast Nebraska this evening. This may increase the boundary layer convergence northeast of the low. Air mass is unstable with ML CAPES over 2000 J/Kg. 0-3 Km helicity values off 200 to 300 indicates that some of the storms may be Supercells with the primary threat large hail. But an isolated tornado could occur. The time frame for the bulk of any severe weather looks to be between 00Z to 04Z. Weak cold front also moves southeast out of South Dakota and eventually stalls out across northeast Nebraska. On Sunday, isolated convection may occur near the weak front over northeast Nebraska, By Monday and Tuesday, southerly flow and upper ridging means a return to hot and dry conditions across the mid Missouri River Valley. Record temperature records may be broken on Monday and Tuesday as highs are forecast in the mid 90s at Omaha and Lincoln. By Wednesday, an upper shortwave moving southeast from Canada into the Plains will cause a cold front to move through the area. This will give the area the next chance of precipitation on Wednesday and Thursday. Another upper low pressure system will move into the Northern Plains on Friday with another chance of rain early Friday into Saturday. Also associated with these weather systems are a break from the hot temperatures with highs in the 60s and 70s Thursday and Friday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 556 PM CDT Sat Sep 17 2022 An unstable environment will create favorable conditions for TSRA development within the next few hours over southeast NE with focus for activity along a surface boundary. At this point, believe greatest threat for strong/severe storms are at KOMA/KLNK generally between 00Z-02Z this evening. VFR conditions thereafter. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Smith AVIATION...DEE
Hazardous weather outlook, Sep 17, 5:54 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 554 PM CDT Sat Sep 17 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181300- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 554 PM CDT Sat Sep 17 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday There is a chance for severe thunderstorm development this evening along and southeast of a line from roughly Avoca in southeast Iowa to Friend in southeast Nebraska. The primary hazards are large hail up to golf ball size along with damaging wind gusts. There is also a low chance for a tornado. On Sunday afternoon, there is a chance of an isolated thunderstorm across eastern Nebraska and southwest Iowa. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday The probability for widespread Hazardous Weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening over portions of southeast Nebraska and southwest Iowa.
In the hours before
Local storm report, Sep 17, 7:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 2 E OMAHA 41.26N 95.98W
09/17/2022 E0.88 INCH DOUGLAS NE PUBLIC
PICTURE SHARED VIA SOCIAL MEDIA OF HAIL
SMALLER THAN QUARTERS IN MID-TOWN.
&&
DMPLocal storm report, Sep 17, 7:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
717 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 NE COUNCIL BLUFFS 41.29N 95.80W
09/17/2022 M1.75 INCH POTTAWATTAMIE IA PUBLIC
PICTURES FROM SOCIAL MEDIA OF HAIL THE SIZE
OF GOLF BALLS JUST NORTHEAST OF COUNCIL
BLUFFS, TIME ESTIMATED FROM RADAR.
&&
DMPThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:01 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 44 min |
| Sep 17, 7:14 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 20 min |
| Sep 17, 7:17 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 43 min |
| Sep 17, 7:23 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 52 min |
| Sep 17, 7:53 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 52 min |
| Sep 17, 8:15 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 45 min |
| Sep 17, 8:42 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 18 min |
| Sep 17, 8:45 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 45 min |
| Sep 17, 9:06 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 39 min |
| Sep 17, 9:21 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 54 min |
| Sep 17, 9:28 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 32 min |
| Sep 17, 9:53 PM CDT | Areal Flood Advisory | OAX | Pottawattamie | 3 hr |
| Sep 17, 10:03 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 31 min |
| Sep 17, 10:11 PM CDT | Areal Flood Advisory | OAX | Montgomery | 3 hr |
| Sep 17, 11:24 PM CDT | Special Weather Statement | OAX | Pottawattamie | 36 min |
| Sep 17, 11:55 PM CDT | Special Weather Statement | OAX | Pottawattamie | 35 min |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.